HealthDay News — Pregnant women who take acetaminophen might raise the risk that their child will develop behavioral problems such as attention-deficit/hyperactivity disorder (ADHD), according to research published online August 15 in JAMA Pediatrics.1
Evie Stergiakouli, PhD, a lecturer in genetic epidemiology at the University of Bristol in the United Kingdom, and colleagues analyzed data for 7,796 mothers who enrolled in the study between 1991 and 1992, along with their children and partners. Questionnaires assessed the women’s acetaminophen use at 18 and 32 weeks of gestation, and again when their children were 5 years of age. A follow-up questionnaire assessed behavioral problems in children as reported by mothers when the children turned 7.
The researchers found that 53% of the mothers reported using acetaminophen at 18 weeks of gestation, and 42% at 32 weeks. Five percent of the children developed behavioral problems. Taking acetaminophen between 18 and 32 weeks of gestation was associated with a 42% increased risk of behavioral problems in children and a 31% increased risk of hyperactivity.
The investigators also saw a 29% increased risk of emotional problems and a 46% increased risk of overall behavioral difficulties in children of women who used acetaminophen at 32 weeks of gestation. No similar association was seen in mothers who used acetaminophen after delivery, nor with paternal use.
“Children exposed to acetaminophen prenatally are at increased risk of multiple behavioral difficulties, and the associations do not appear to be explained by unmeasured behavioral or social factors linked to acetaminophen use insofar as they are not observed for postnatal or partner’s acetaminophen use,” the authors conclude. “Although these results could have implications for public health advice, further studies are required to replicate the findings and to understand mechanisms.”
- Stergiakouli E, Thapar A, Davey Smith G. Association of Acetaminophen Use During Pregnancy With Behavioral Problems in Childhood: Evidence Against Confounding.JAMA Pediatr. Published online August 15, 2016. doi:10.1001/jamapediatrics.2016.1775.